Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Compressed algebras: Artin algebras having given socle degrees and maximal length


Author: Anthony Iarrobino
Journal: Trans. Amer. Math. Soc. 285 (1984), 337-378
MSC: Primary 13E10; Secondary 13H10, 14B07, 35E99
DOI: https://doi.org/10.1090/S0002-9947-1984-0748843-4
MathSciNet review: 748843
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: J. Emsalem and the author showed in [18] that a general polynomial $ f$ of degree $ j$ in the ring $ \mathcal{R} = k[ {{y_1},\ldots,{y_r}} ]$ has $ \left( {\begin{array}{*{20}{c}} {j + r - 1} \\ {r - 1} \\ \end{array} } \right)$ linearly independent partial derivates of order $ i$, for $ i = 0,1,\ldots,t = [ {j/2} ]$. Here we generalize the proof to show that the various partial derivates of $ s$ polynomials of specified degrees are as independent as possible, given the room available.

Using this result, we construct and describe the varieties $ G(E)$ and $ Z(E)$ parametrizing the graded and nongraded compressed algebra quotients $ A = R/I$ of the power series ring $ R = k[[{x_1},\ldots,{x_r}]]$, having given socle type $ E$. These algebras are Artin algebras having maximal length $ \dim {_{k}}A$ possible, given the embedding degree $ r$ and given the socle-type sequence $ E = ({e_1},\ldots,{e_s})$, where $ {e_i}$ is the number of generators of the dual module $ \hat A$ of $ A$, having degree $ i$. The variety $ Z(E)$ is locally closed, irreducible, and is a bundle over $ G(E)$, fibred by affine spaces $ {{\mathbf{A}}^N}$ whose dimension is known.

We consider the compressed algebras a new class of interesting algebras and a source of examples. Many of them are nonsmoothable--have no deformation to $ (k + \cdots + k)$--for dimension reasons. For some choices of the sequence $ E,{\text{D}}$. Buchsbaum, $ {\text{D}}$. Eisenbud and the author have shown that the graded compressed algebras of socle-type $ E$ have almost linear minimal resolutions over $ R$, with ranks and degrees determined by $ E$. Other examples have given type $ e = {\dim_k}\;({\text{socle}}\;A)$ and are defined by an ideal $ I$ with certain given numbers of generators in $ R = k[[{x_1},\ldots\;,{x_r}]]$.

An analogous construction of thin algebras $ A = R/({f_1},\ldots,{f_s})$ of minimal length given the initial degrees of $ {f_1},\ldots,{f_s}$ is compared to the compressed algebras. When $ r = 2$, the thin algebras are characterized and parametrized, but in general when $ r > 3$, even their length is unknown. Although $ k = {\mathbf{C}}$ through most of the paper, the results extend to characteristic $ p$.


References [Enhancements On Off] (What's this?)

  • [1] R. Achilles and L. Avramov, Relations between properties of a ring and its associated graded ring (Seminar Eisenbud, Singh, Vogel, vol. 2), Teubnertexte, no. 48, Teubner, Leipzig, 1982, pp. 5-29. MR 686455 (85a:13013)
  • [2] K. Akin, D. Buchsbaum and J. Weyman, Schur functors and Schur complexes, Adv. Math. 44 (1982), 207-270. MR 658729 (84c:20021)
  • [3] Barattero and Zatini, Relations between the type of a point on an algebraic variety and the type of its tangent cone, J. Algebra 66 (1980), 386-399. MR 593601 (82f:14013)
  • [4] D. Bayer, The division algorithm and the Hilbert scheme, Thesis, Harvard University, 1982.
  • [5] D. Berman, Simplicity of a vector space of forms: finiteness of the number of complete Hilbert functions, J. Algebra 45 (1977), 52-57. MR 0450276 (56:8572)
  • [6] -, Hilbert functions of vector spaces of forms, Ph.D. Dissertation, University of Texas, Austin, 1978.
  • [7] -, Number of generators of a colength $ n$ ideal, J. Algebra 73 (1981), 156-166. MR 641638 (83d:13002)
  • [8] J. Briançon, Description de $ \operatorname{Hilb}^n\;{\mathbf{C}}\{ {x,y} \}$, Invent. Math. 41 (1977), 45-89. MR 0457432 (56:15637)
  • [9] D. Buchsbaum and D. Eisenbud, Algebra structures for finite free resolutions, and some structure theorems for ideals of codimension $ 3$, Amer. J. Math. 99 (1977), 447-485. MR 0453723 (56:11983)
  • [10] -, Almost linear resolutions, Appendix to D. Eisenbud and S. Goto, Linear free resolutions and minimal multiplicity, J. Algebra (to appear).
  • [11] R. Buchweitz, Deformations de diagrammes, deploiements et singularités très rigides, liaison algébrique, Thèse, Université de Paris VII, 1981.
  • [12] J. Emsalem, Géométrie des points épais, Bull. Soc. Math. France 106 (1978), 399-416. MR 518046 (80j:14008)
  • [13] G. Gotzmann, Eine bedingung fur die Flachheit und das Hilbert-Polynom eines graduierten Ringes, Math. Z. 158 (1978), 61-70. MR 0480478 (58:641)
  • [14] M. Granger, Géométrie des schémas de Hilbert ponctuels, Thèse, Université de Nice, 1981.
  • [15] E. L. Green, Complete intersections and Gorenstein ideals, J. Algebra 52 (1978), 264-273. MR 0480472 (58:635)
  • [16] J. H. Grace and A. Young, The algebra of invariants, Cambridge Univ. Press, New York, 1903; reprint, Chelsea, New York.
  • [17] J. Herzog and E. Kunz, Der kanonische Modul eines Cohen-Macaulay-rings, Lecture Notes in Math., vol. 238, Springer-Verlag, Berlin, Heidelberg and New York, 1971. MR 0476727 (57:16285)
  • [18] A. Iarrobino and J. Emsalem, Some zero dimensional generic singularities: finite algebras having small tangent space, Compositio Math. 36 (1978), 145-188. (The matrix $ M$ of $ \S3.2$ and hence the example of $ \S3.2$ are incorrect--see the Note following Example 4.1 of this article for a discussion.) MR 515043 (81c:14004)
  • [19] A. Iarrobino, Reducibility of the family of 0-dimensional schemes on a variety, Invent. Math. 15 (1972), 72-77. MR 0301010 (46:170)
  • [20] -, Number of generic singularities, Rice Univ. Stud. 59 (1972), 49-52. MR 0345967 (49:10693)
  • [21] -, Punctual Hilbert schemes, Mem. Amer. Math. Soc. No. 188 (1977). MR 0485867 (58:5667)
  • [22] -, Deformations of zero-dimensional complete intersections (after M. Granger, T. Gaffney; with Appendix, Global Hilbert scheme $ \operatorname{Hilb}^Q\:{P_r}$ after Gotzmann), Proceedings of the Week of Algebraic Geometry, Bucharest 1980 (L. Badescu and H. Kurke, ed.), Teubnertexte, no. 40, Teubner, Leipzig, 1981, pp. 92-105. MR 712518 (84j:14012)
  • [23] -, Deforming complete intersection Artin algebras. Appendix: Hilbert function of $ {\mathbf{C}}[[\,x,y]]/I$, in Singularities, Proc. Sympos. Pure Math., vol. 40, Amer. Math. Soc., Providence, R. I., 1983, pp. 593-608. MR 713096 (84j:14010)
  • [24] -, Ancestor ideals of vector spaces of forms, preprint, 1975.
  • [25] H. Kleppe, Deformations of schemes defined by vanishing of Pfaffians, J. Algebra 53 (1978), 84-92. MR 0498556 (58:16657)
  • [26] F. S. Macaulay, The algebraic theory of modular systems, Cambridge Univ. Press, New York, 1916. MR 1281612 (95i:13001)
  • [27] -, On a method of dealing with the intersections of plane curves, Trans. Amer. Math. Soc. 5 (1904), 385-410. MR 1500679
  • [28] G. Mazzola, Generic finite schemes and Hochschild cocycles, Comment. Math. Helv. 55 (1980), 267-293. MR 576606 (82k:14010)
  • [29] D. Mumford, Pathologies. IV, Amer. J. Math. 97 (1975), 847-849. MR 0460338 (57:332)
  • [30] J. Sally, Stretched Gorenstein rings, London Math. Soc. (2) 20 (1979), 19-26. MR 545198 (80k:14006)
  • [31] -, Number of generators of ideals in local rings, Dekker, New York, 1978. MR 0485852 (58:5654)
  • [32] R. Stanley, Hilbert functions of graded algebras, Adv. in Math. 28 (1978), 57-83. MR 0485835 (58:5637)
  • [33] E. K. Wakeford, On canonical forms, Proc. London Math. Soc. (2) 18 (1918), 403-410.
  • [34] P. Schenzel, Über die freien Auflosungen extremaler Cohen-Macaulay-ringe, J. Algebra 64 (1980), 93-101. MR 575785 (81j:13024)
  • [35] J. Herzog and E. Kunz, On the deviation and the type of a Cohen-Macaulay Ring, Manuscripta Math. 9 (1973), 383-388. MR 0330155 (48:8493)
  • [36] D. Anick, Thin algebras of embedding dimension three, preprint, M.I.T., 1984. MR 839581 (88d:13016a)
  • [37] R. Fröberg and D. Laksov, Extremal Cohen-Macaulay rings, and Gorenstein rings, preprint, Stockholm University (to appear).
  • [38] I. Elias and A. Iarrobino, Extremal Gorenstein algebras of codimension three. Appendix: Hilbert function of compressed algebras, preprint, 1984.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 13E10, 13H10, 14B07, 35E99

Retrieve articles in all journals with MSC: 13E10, 13H10, 14B07, 35E99


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1984-0748843-4
Keywords: Artin algebra, Gorenstein algebra, Hilbert function, socle, type, generators, dualizing module, nonsmoothable algebras, minimal resolutions, almost linear resolutions, derivatives of polynomials, linearly independent dérivates, maximal rank, zero-dimensional schemes, parametrization, Hilbert scheme, deformation, irreducible, Hankel matrix, cactalecticant, invariants, power sum decomposition, forms, general polynomials, unking, compressed algebra
Article copyright: © Copyright 1984 American Mathematical Society

American Mathematical Society